Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Charleston, SC

June 2, 1998Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 1998, 10:50 AM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 10:50 AM EDT (14:50 UTC)
Expired
Jun 2, 1998, 11:35 AM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 11:05 AM EDTThunderstorm Wind 50Smoaks, SCTrees and powerlines down.
Jun 2, 11:36 AM EDTHail 0.75Jacksonboro, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KCHS 021445 RRA
SVRCHS
SCC029-035-021535-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLLETON COUNTY IN SOUTH CAROLINA
  DORCHESTER COUNTY IN SOUTH CAROLINA

* UNTIL 1135 AM EDT

* AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ALONG THE DORCHESTER COLLETON COUNTY LINE...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST GEORGE BY 11 AM
  SMOAKS BY 11 AM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:40 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 8:40 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
840 AM EDT TUE JUN 02 1998

ADAP SSW LINING UP CONVERGENCE WITH SFC BOUNDARY FROM GSP TO N OF CAE TO
NEAR GEORGETOWN. LOOKING AT MOVEMENT TREND...CONVECTION MAY CLIP
NORTHERN COUNTIES OF CWA LATER THIS MORNING...ALTHOUGH ADAP SMC
SUGGESTS THAT A WEKAENING TREND IS ON ORDER WITH BEST MOISTURE
CONVERGENCE OVER N COAST. WITH CONVECTION AND ASSOCIATED DEBRIS MOVING
AT A GOOD CLIP EXPECT INSOLATION TO RETURN THIS PM ALLOWING TEMPS TO GET
WELL INTO THE 90S. PREFER TO KEEP HEAT ADVISORY WITH THIS IN MIND. FOR
CWF...WILL BACK DOWN ON WIND SPEED A NOTCH WITH SFC BOUNDARY OVER THE
AREA. LATEST OMR REFLECTS THIS WITH STRONGEST WINDS S OF SAV RIVER.

.CHS...NONE.

SIMENSKY

In the hours before

Special weather statement, Jun 2, 6:10 AM EDT, 4 hours 40 minutes before
SCZ040-042>045-047>050-502-030300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
610 AM EDT TUE JUN 02 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE   BEAUFORT   BERKELEY   CHARLESTON   COLLETON
DORCHESTER  HAMPTON    JASPER

A HOT AND HUMID AIRMASS WILL CONTINUE OVER THE REGION THRU TODAY AND
WEDNESDAY. THE AIRMASS IS MOIST AND UNSTABLE BUT ONLY SCATTERED
THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH LATE EVENING. SOME OF THE
STORMS MAY BECOME STRONG AND THERE IS THE POSSIBLILITY OF SEVERE
DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EVENING. GUSTY WINDS FROM
STRONG THUNDERSTORMS CAN BE EXPECTED. HAIL MAY ALSO BE OF CONCERN FOR
SOME OF THE STRONGER STORMS.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC SHOULD BE
ALERT FOR STRONG THUNDERSTORM DEVELOPMENT TODAY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER
INFORMATION...STATEMENTS OR POSSIBLE WARNINGS.

MJR
Special weather statement, Jun 2, 6:10 AM EDT, 4 hours 40 minutes before
SCZ040-042>045-047>050-502-030300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
610 AM EDT TUE JUN 02 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE   BEAUFORT   BERKELEY   CHARLESTON   COLLETON
DORCHESTER  HAMPTON    JASPER

A HOT AND HUMID AIRMASS WILL CONTINUE OVER THE REGION THRU TODAY AND
WEDNESDAY. THE AIRMASS IS MOIST AND UNSTABLE BUT ONLY SCATTERED
THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH LATE EVENING. SOME OF THE
STORMS MAY BECOME STRONG AND THERE IS THE POSSIBLILITY OF SEVERE
DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EVENING. GUSTY WINDS FROM
STRONG THUNDERSTORMS CAN BE EXPECTED. HAIL MAY ALSO BE OF CONCERN FOR
SOME OF THE STRONGER STORMS.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC SHOULD BE
ALERT FOR STRONG THUNDERSTORM DEVELOPMENT TODAY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER
INFORMATION...STATEMENTS OR POSSIBLE WARNINGS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:28 AM EDTSevere Thunderstorm WarningCHSCharleston, Colleton67 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningCHSBeaufort70 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningCHSJasper70 min
Jun 2, 1:15 PM EDTTornado WarningCHSBeaufort55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.